North Carolina, 2022

Damaging Wind in North Carolina, September 7, 2022

September 7, 2022 · NWS MHX · 1 event in 1 county or zone

A boundary across Eastern North Carolina caused scattered showers and thunderstorms on the afternoon of September 7th. While most of the thunderstorm were not strong, one isolated thunderstorm produced damage in northern Duplin County with strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A boundary across Eastern North Carolina caused scattered showers and thunderstorms on the afternoon of September 7th. While most of the thunderstorm were not strong, one isolated thunderstorm produced damage in northern Duplin County with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 7, 12:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 12:21 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
121 PM EDT Wed Sep 7 2022

.SYNOPSIS...
Surface boundary tracks south across the CWA this
afternoon bringing a threat for shower and thunderstorm activity to
its south. Though high pressure will slowly be building in from the
northwest on Thursday, low pressure will be hanging off the coast
bringing ample moisture advection and a threat for some
additional showers across the CWA. A drier and more stable
airmass builds in on Friday and Saturday bringing fair weather
to the region. A slow moving storm system will approach from the
west late this weekend and early next week, likely leading to
more unsettled conditions. &&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM Wednesday... Forecast remains on track this afternoon
with BKN to SCT StratoCu field solidly in place across the
entire CWA this afternoon with 5-10 kt NNE'rly winds noted on
surface observations. Showers and storms are forecast to
increase in coverage especially along the southern 2/3rds of our
CWA this afternoon.

A secondary low- level boundary will pivot south through ENC on the
W'rn periphery of the deepening SFC low off the Mid- Atlantic coast
this afternoon and tonight. Given the latest sounding data,
current thinking is that across southern portions of the CWA
instability will increase to around 1000-2500 J/kg of MUCAPE
this afternoon, while to the north generally less than 1000 J/kg
of MUCAPE is forecast. Nerly SFC winds will persist across the
entire CWA today and this wind won't favor much low- level
turning, but wind speeds increasing aloft as the upper level
trough and jet approach the FA should boost deep layer shear,
peaking around 40kt. Therefore, where convection does develop,
there will be a risk of a few strong to marginally severe
storms, mainly with a wind and hail threat. It appears the
greatest risk of convection will be focused across the southern
half of ENC (where the best overlap of instability and forcing
is expected) with the afternoon seabreeze pinned to the coast
ramping up convective development. Have continued downward trend
for PoPs in the north, and focused the highest pops across the
Sern coast extending over Cedar Island, PamSound, and Eern
extent of Pamlico Co.

Mid 80s expected Nern FA and upper 80s toward Sern coast,
perhaps reaching 90 with the seabreeze pinned near beaches
through most of the afternoon.&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 10 AM Wednesday...After sunset, convection wanes with
loss of diurnal heating leading to drier conditions after
midnight spreading over the area from N to S, inland zones
initially and eventually the Sern coast and OBX as the remaining
storms push offshore, though more isolated showers may linger
into the wee hours of the morning here. Another round of patchy
fog and stratus is expected in the overnight, but not as dense
as Tues night/Wed AM. Overnight lows will be slightly cooler
than last night as light CAA spills over the FA in the wake of
the front. MinTs dipping into the upper 60s, around 70 beaches.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 330 AM Wed...Drier conditions will slowly build in
Thursday as high pressure noses in from the north, while a weak
area of low pressure sits just offshore. By Friday and through
most of the weekend, the high will become centered closer to
the area, with mostly dry conditions persisting. The next slow
moving storm system will move into the area by early next week,
bringing with it the potential for more unsettled weather.

Thursday and Friday...As high pressure builds down to the East
Coast from the north Thursday, drier air will begin to move
into the area, however a meandering weak area of low pressure
offshore will remain close enough to allow for scattered shower
development to continue, especially across the coast. By Friday,
this low will move farther away, and allow for mostly dry
conditions, though a few isolated showers across the OBX will
still be possible. Strengthening northerly flow between the low
and high pressure will moderate high temps, with readings
expected to be in the low to mid 80s both days.

Saturday through Tuesday...Dry high pressure builds farther
south over the area this weekend, however to our south moisture
advection will increase ahead of a slow moving upper level
trough and cut off low. Initially, dry air should hold off
precip development across most of the area Saturday, though some
scattered showers will be possible across the SW coastal plain.
Then as high pressure moves offshore Sunday, precipitation will
attempt to build eastward, but will need to erode a significant
layer of dry air first. This leads to uncertainty with the
eastward extent of showers Sunday, and will keep PoPs
conservative across the eastern half of the forecast area.

By Monday deep moisture advection will win out across the
forecast area, and better chances for showers and thunderstorms
are expected as the cut off low and upper level trough move
closer. Unsettled conditions will likely linger through Tuesday.

Temperatures through this period will remain right around
average with highs in the low to mid 80s, with lows in the 60s
to low 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday morning/...
As of 120PM Wednesday... StratoCu persists across the CWA this
afternoon with ceilings primarily at 3kft or above. Though,
some sct decks slightly below 3kft continue to sneak in from
time to time. Current thinking is frontal boundary will sweep
southwards this afternoon and evening and bring a threat for
some scattered showers and storms to the CWA with the highest
threat being across our southern TAF sites. Outside of any shower
or thunderstorm activity, VFR ceilings and visibilities will
continue to persist into tonight. Though thunderstorm activity
is forecast to be widely scattered in nature, if a storm were to
move over a TAF site it could bring the threat for frequent
lightning and some wind gusts in excess of 25-30 kts. This
activity is forecast to exit off the coast early tonight, though
behind this activity a deck of lowering stratus is forecast to
invade the CWA in the post frontal airmass. Confidence is
increasing that ceilings will lower to MVFR and eventually IFR
late tonight into early Thursday morning and have included
mention of this in the TAFs, though adjustments to this forcast
will be necessary as the situation unfolds. Fog will be
possible as well but am less confident in fog development given
the lowering stratus deck. Ceilings begin to increase once again
by mid morning with VFR conditions returning towards the end of
the period.

LONG TERM /Thursday night through Sunday/... As of 340 AM
Wed...Mostly VFR conditions are expected through the period as
drier high pressure builds into the area.

&&

.MARINE...
SHORT TERM /Through Wednesday/...
As of 720 AM Wednesday...Weak SFC low lingering offshore to the
NE has pushed the initial stalled front S through coastal
waters. Another secondary reinforcing front is set to cross
through the FA later today. Nerly winds 10-15kt this morning
build to 15-20kt from N to S this afternoon and evening. Seas
generally 3-4ft with 5ft over outer central waters this morning
build through the day from N to S. Have sped up the onset of 4
to 6ft seas across coastal waters, prompting starting the
existing waveheight driven SCAs a few hours earlier than
previously forecast. There is a brief window where conditions
approach SCA criteria for the Nern sounds and Alligator River
where funneling generally amplifies Nerly windspeed. For now,
winds are forecast to remain just under prolonged periods of
25kt gusts between 8pm and 2am local, but greater caution should
be taken in these areas. Observations and guidance trends will
be monitored through the day with SCA issuance possible. Another
afternoon and evening of showers and tstorms expected.

LONG TERM /Thursday through Sunday/...
As of 340 AM Wed...Deteriorating boating conditions are
expected through the long term, with small craft conditions
continuing through at least this weekend thanks to a combination
of strong winds and building swell from distant Hurricane Earl.

As the pressure gradient pinches Thursday winds will increase
through the day to 20-25 kts out of the north, with gusts
approaching 30 kts. Strong winds continue Thursday night and
only subside slightly Friday to NNE 15-20 kts. Winds on
Saturday will become ENE at 10-15 kts, and then shift slightly
to the east at around 10 kts on Sunday.

Rapidly increasing waves are expected Thursday with seas
becoming 5-8 ft north of Cape Lookout by late afternoon
(remaining 4-6 ft to the south). As swell from Hurricane Earl
increases, seas will build even further Friday to 6-10 ft north
of Cape Lookout, and remain at this level for most of the
weekend. Across the southern waters seas will remain mostly 4-6
ft as most of the swell energy is deflected by Cape Lookout and
the its shoals.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory from 6 AM Thursday to 1 AM EDT Friday for
     AMZ135.
     Small Craft Advisory from 5 PM this afternoon to 6 PM EDT
     Sunday for AMZ150-152.
     Small Craft Advisory from 2 AM Thursday to 6 PM EDT Sunday for
     AMZ154.
     Small Craft Advisory from 8 AM Thursday to 6 PM EDT Sunday for
     AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CEB/RCF
SHORT TERM...CEB
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...SGK/CEB
Hazardous weather outlook, Sep 7, 4:21 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
521 AM EDT Wed Sep 7 2022

NCZ029-044>047-079>081-090>092-094-193-194-198-080930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
521 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening, a few of which could be strong to severe with hail up to
quarter size and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-080930-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
521 AM EDT Wed Sep 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening, a few of which could be strong to severe with hail up to
quarter size and wind gusts to 60 mph.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-080930-
East Carteret-
521 AM EDT Wed Sep 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening, a few of which could be strong to severe with hail up to
quarter size and wind gusts to 60 mph.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-080930-
West Carteret-Coastal Onslow-
521 AM EDT Wed Sep 7 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening, a few of which could be strong to severe with hail up to
quarter size and wind gusts to 60 mph.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 2:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
322 PM EDT Wed Sep 7 2022

NCZ090-091-072000-
Lenoir NC-Duplin NC-
322 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of west central Lenoir
and northern Duplin Counties through 400 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Olive, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warsaw, Mount Olive, Kornegay, Bowdens, Beautancus, Kenansville,
Albertson, Sarecta, Faison and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7798 3517 7793 3515 7789
      3516 7789 3518 7783 3515 7772 3488 7792
      3503 7815 3508 7816 3509 7817
TIME...MOT...LOC 1922Z 295DEG 21KT 3517 7815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

27

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
September 7, 2:30 PM EST
Where
Duplin County, 1.32 mi ESE of Calypso
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.140, -78.080

A few large trees were reported down southeast of Calypso near North Duplin High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055549.